Kansas, 2004Tornadoes and Flash Flooding in Kansas, May 12 to 13, 2004
May 12 to 13, 2004 · NWS ICT · 58 events in 11 counties and zones
35 hail, 11 tornado, 8 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.1 million
- Crop damage
- $75,000
- Events
- 58
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 12, 4:55 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, May 12, 4:55 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 12 2004
.DISCUSSION...MESOSCALE UPDATE
ANTICIPATING RAPID T-STORM DEVELOPMENT NEAR DRYLINE BULGE OVER NW OK
AND TOWARD PRATT AREA NEXT HOUR OR TWO. EXTREMELY UNSTABLE AIRMASS
AND SUFFICIENT SHEAR ON LAMONT PROFILER SUPPORT SUPERCELL DEVELOPMENT
WITH THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. ALSO CONCERNED
ABOUT TORNADO POTENTIAL, WHICH MAY INCREASE THRU FIRST FEW HOURS AFTER
SUNSET AS LLJ INCREASES. WILL NEED TO MONITOR CLOSELY. ALSO
NON-SUPERCELL TORNADO POSSIBLE ALONG COLDFRONT IF WE CAN GET VIGOROUS
UPDRAFT DEVELOPMENT, GIVEN POTENTIAL FOR CYCLONIC VORTICES ALONG
BOUNDARY.
WOLF
-------------------------------------
340 PM CDT WED MAY 12 2004
.DISCUSSION...
FORECAST FOCUS IS ON SEVERE WEATHER/FLOODING POTENTIAL TONIGHT INTO
THURSDAY EVENING.
TONIGHT:
COLD FRONT HAS PRETTY MUCH STALLED ALONG A LINE FROM MANHATTAN TO
HUTCHINSON, TO N OF PRATT. AIRMASS S OF THE FRONT WL BECOME VERY
UNSTABLE LATE THIS PM/EVE WITH SBCAPES OF 3000-4000. CAP SHOULD
WEAKEN TO NIL AS NEXT SHORTWAVE EJECTS OUT OF CO/NM ACROSS NWRN KS
THIS EVE. 0-6KM SHEAR INDICATED TO BE AROUND 40-45 KTS THRU THIS
EVE. SO A FEW SEVERE THUNDERSTORMS SHOULD DEVELOP BY THIS EVE ALONG
THE FRONT AND PSBLY JUST E OF THE DRYLINE EXTENDING FM P28 SWD THRU
NWRN OK. THE STORMS MAY MERGE INTO LINES ALONG THE FRONT, BUT A FEW
DISCRETE SUPERCELLS MAY DEVELOP OR MOVE INTO S-CNTRL KS, W OF I-135.
A 45 KNOT 850 LOW LEVEL JET WL THEN DEVELOP BY LATE EVENING, WITH
STRONG MOISTURE CONVERGENCE EXPECTED N OF THE SFC FRONT IN CNTRL KS
OVERNIGHT. THEREFORE SHOULD SEE AN MCS DEVELOP THERE. PRECIPITABLE
WATER VALUES RUNNING 1.25 TO 1.5 IN, SO HEAVY RAINFALL PSBL,
THEREFORE ISSUING A FLOOD WATCH FOR CNTRL KS TONIGHT INTO THURS AM.
COULD SEE ADDITIONAL HAIL/WIND REPORTS OVERNIGHT.
THURS-THURS NIGHT:
CONVECTION WL LIKELY CONTINUE RIGHT INTO THE THURSDAY AFTERNOON
HOURS DUE TO STRONG ISENTROPIC LIFT, DESPITE A GRADUAL WEAKENING OF
THE LLJ. BRUNT OF CONVECTION SHOULD SHIFT INTO SERN KS FOR THE
AFTERNOON/EVENING HOURS WITH THE RR QUAD OF THE UPR JET. SOME
LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING PSBL THERE IN THE
PM/EVE, HOWEVER THE LIFT SHOULD GRADUALLY WEAKEN LATE THURS NIGHT AS
THE 850 WINDS VEER AND THE ISENTROPIC DOWNGLIDE COMMENCES. A LARGE
TEMPERATURE CONTRAST WL BE NOTED ACROSS OUR FCST AREA, WITH HIGHS
RANGING FM THE COOL 50S IN CNTRL KS, TO NR 80 IN THE FAR SE. MUCH
COOLER THURS NIGHT AS THE RAIN ENDS AND DRIER AIR FILTERS IN VIA
NWRLY WINDS.
FRIDAY:
REMOVED ALL POPS. THE LOW LEVEL ANTICYCLONE WILL SPREAD ACROSS THE
FCST AREA WITH LGT/VAR WINDS AND DRIER AIR. GIVEN DECENT SUN, HIGHS
IN LOW-MID 60S LOOK REASONABLE. SFC RIDGE WL REMAIN ANCHORED OVER
ERN KS FRI NIGHT AND WITH ENOUGH LINGERING BOUNDARY LAYER MOISTURE
AND LIGHT WINDS, COULD SEE AT LEAST SOME PATCHY FOG FORMATION.
SAT:
12Z GFS STILL INDICATING THAT IT WL BE DRY AND PLEASANT WITH HIGHS
IN THE LOW-MID 70S, WITH SFC RIDGE SLOW TO MOVE THROUGH ERN KS.
SUN-WED:
GFS AND ECMWF CONTINUE TO OFFER FAIRLY SUBSTANTIAL DIFFERENCES IN
THE TIMING AND AMPLITUDE OF MID-UPPER LEVEL SHORTWAVES STREAMING IN
OFF THE ERN PACIFIC AND ACROSS THE NRN/CNTRL PLAINS DURING THIS
PERIOD. THIS RESULTS IN DIFFERENCES IN THE SURFACE FRONTS AND TIMING
OF THEM AS WELL. ATTM, STILL OPTING TO NOT INSERT PRECIPITATION
CHANCES INTO THE FCST AS IT WOULD BE RATHER DIFFICULT TO ASCERTAIN
EXACTLY WHAT TIME PERIODS TO PUT THEM IN. ANY POPS LOOK LOW END
(20/30 PCT) ATTM AND WL CHOOSE NOT TO BLANKET THIS PERIOD WITH SLT
CHANCES ATTM AND KEEP FCST DRY WITH NEAR NORMAL TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 63 66 45 63 / 50 50 20 5
HUTCHINSON 58 62 42 63 / 60 40 20 5
NEWTON 59 65 44 63 / 60 50 20 5
ELDORADO 63 67 47 64 / 50 50 30 10
STROTHER FIELD 66 69 47 64 / 40 50 30 10
RUSSELL 52 54 39 62 / 80 40 10 5
GREAT BEND 54 56 40 62 / 70 40 10 5
SALINA 54 58 41 62 / 70 50 20 5
MCPHERSON 56 60 42 63 / 70 40 20 5
COFFEYVILLE 67 79 52 64 / 30 60 60 10
CHANUTE 67 75 51 64 / 30 60 60 10
IOLA 67 74 51 64 / 40 60 60 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FOR CENTRAL
KANSAS FROM LATE TONIGHT THROUGH MID MORNING THURSDAY.
&&
9/CARUSO
Hazardous weather outlook, May 12, 3:58 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED MAY 12 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
458 PM CDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING. SOME OF THESE STORMS WILL BECOME
SEVERE, AND CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND
DAMAGING DOWNBURST WINDS TO 80 MPH. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE CONDUCIVE FOR SOME SUPERCELL STORMS
THROUGH THE EVENING. A FEW STORMS THAT DEVELOP NEAR THE SURFACE
FRONT WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES.
A LARGER COMPLEX OF STORMS IS EXPECTED TO EVOLVE ACROSS CENTRAL
KANSAS TONIGHT, WHICH MAY AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW SEVERE STORMS ARE STILL POSSIBLE UP THROUGH MIDNIGHT, HOWEVER
THE GREATER RISK WILL TRANSITION TO LOCALLY HEAVY RAIN AFTER
MIDNIGHT, MAINLY ACROSS CENTRAL KANSAS. THIS MAY RESULT IN SOME
FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST KANSAS ON THURSDAY, WITH
A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KANSAS. A
FEW SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS, WITH THE
MAIN RISK BEING LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS, AND MAY BE NEEDED TONIGHT ACROSS PORTIONS
OF SOUTHEAST KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED/LAWSON
In the hours before
Special weather statement, May 12, 4:50 PM CST, 1 hour 59 minutes before
KSZ050>052-067>069-082-083-091>093-122315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.
A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.
THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.
SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 145.13 MHZ.
NNNN
Event by event
35 hail, 11 tornado, 8 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Hail, Reno
- When
- May 12, 6:49 PM CST
- Where
- Reno County, 6 mi SE of Hutchinson Arpt
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -97.983
Hail, Reno
- When
- May 12, 6:53 PM CST
- Where
- Reno County, 2 mi N of Haven
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.267, -97.783
Tornado, Harper
- When
- May 12, 6:53 PM CST to 6:55 PM CST
- Where
- Harper County, 2 mi S of Attica
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -97.550
Brief touchdown in open country.
Hail, Harper
- When
- May 12, 6:59 PM CST
- Where
- Harper County, Attica
- Measured
- 2.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.233, -98.117
Hail, Harper
- When
- May 12, 7:00 PM CST
- Where
- Harper County, Harper
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.300, -97.900
Tornado, Harper
- When
- May 12, 7:02 PM CST to 7:11 PM CST
- Where
- Harper County, 1 mi SE of Attica
- Rating
- F2
- Path length
- 1.8 mi
- Path width
- 200 yd
- Property damage
- $140,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.533, -97.583
Large dusty tornado moved north just on the outskirts of the city. The tornado had a direct hit on an ECO block home. The home lost it's roof, but all exterior walls remained in tact. Two metal barns were also lost in the tornado.
Hail, Sedgwick
- When
- May 12, 7:10 PM CST
- Where
- Sedgwick County, 6 mi S of Bellaire
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -98.267
Hail, Barton
- When
- May 12, 7:10 PM CST
- Where
- Barton County, 7 mi S of Great Bend
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.417, -98.333
Tornado, Harper
- When
- May 12, 7:14 PM CST to 7:29 PM CST
- Where
- Harper County, 6 mi E of Attica
- Rating
- F1
- Path length
- 4 mi
- Path width
- 125 yd
- Reported by
- STORM CHASER
- Coordinates
- 37.700, -97.333
Considerable tree damage along the path. Several trees were completely uprooted.
Hail, Barton
- When
- May 12, 7:22 PM CST
- Where
- Barton County, Ellinwood
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.450, -98.283
Hail, Harper
- When
- May 12, 7:29 PM CST
- Where
- Harper County, 3 mi SW of Attica
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.000, -97.783
Hail, Kingman
- When
- May 12, 7:30 PM CST
- Where
- Kingman County, 4 mi SW of Zenda
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.933, -97.783
Hail, Kingman
- When
- May 12, 7:31 PM CST
- Where
- Kingman County, Zenda
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -98.233
Tornado, Harper
- When
- May 12, 7:32 PM CST to 7:35 PM CST
- Where
- Harper County, 3 mi S of Harper
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.600, -97.583
Tornado moved through open country only causing damage to trees.
Hail, Harper
- When
- May 12, 7:37 PM CST
- Where
- Harper County, Danville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -98.017
Tornado, Harper
- When
- May 12, 7:40 PM CST to 7:45 PM CST
- Where
- Harper County, 3 mi SE of Harper
- Rating
- F4
- Path length
- 1.2 mi
- Path width
- 500 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $275,000
- Crop damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -97.333
Large destructive tornado completely demolished a two story farm house and 5 other barns associated with the homestead. Five cars were also dismantled as the engines were spread across the shaven wheat fields. Very few automobile body parts could be located.
Hail, Marion
- When
- May 12, 7:52 PM CST
- Where
- Marion County, Peabody
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -97.267
Hail, Harvey
- When
- May 12, 7:52 PM CST
- Where
- Harvey County, 2 mi S of Newton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.267, -98.767
Tornado, Harper
- When
- May 12, 8:02 PM CST to 8:18 PM CST
- Where
- Harper County, 4 mi SW of Danville
- Rating
- F0
- Path length
- 1.2 mi
- Path width
- 75 yd
- Reported by
- STORM CHASER
- Coordinates
- 37.700, -97.333
Tornado moved over open country on doing damage to trees.
Tornado, Harper
- When
- May 12, 8:05 PM CST to 8:08 PM CST
- Where
- Harper County, 5 mi SSW of Harper
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 75 yd
- Property damage
- $220,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.533, -97.550
Tornado moved northeast across an open field before taking direct aim on Chaparral High School. The tornado ripped off the pressbox of the football stadium and peeled back part of the roof.
Tornado, Harper
- When
- May 12, 8:10 PM CST to 8:16 PM CST
- Where
- Harper County, 4 mi SSE of Harper
- Rating
- F2
- Path length
- 2 mi
- Path width
- 300 yd
- Property damage
- $140,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -97.583
Large tornado moved over open country before hitting a farmstead and shearing off the roof of a veterinarians clinic and the top floor of a two story home.
Hail, Harper
- When
- May 12, 8:15 PM CST
- Where
- Harper County, 5 mi NW of Harper
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.583
Tornado, Harper
- When
- May 12, 8:18 PM CST to 8:23 PM CST
- Where
- Harper County, 1 mi SSE of Harper
- Rating
- F2
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -97.500
Tornado moved NNE on the outskirts of Harper. The tornado sheared off the top portion of a two story home and sending debris for several hundred yards.
Hail, Marion
- When
- May 12, 8:21 PM CST
- Where
- Marion County, Florence
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Thunderstorm Wind, Kingman
- When
- May 12, 8:21 PM CST
- Where
- Kingman County, Kingman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.067, -97.917
Hail, Reno
- When
- May 12, 8:34 PM CST
- Where
- Reno County, Pretty Prairie
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.650, -98.433
Hail, Kingman
- When
- May 12, 8:42 PM CST
- Where
- Kingman County, 4 mi SW of Zenda
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -98.333
Tornado, Harper
- When
- May 12, 8:45 PM CST to 9:00 PM CST
- Where
- Harper County, 2 mi N of Danville
- Rating
- F1
- Path length
- 3.5 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- STORM CHASER
- Coordinates
- 37.650, -97.133
The tornado hit a machine shop and caused considerable damage.
Tornado, Sumner
- When
- May 12, 9:05 PM CST to 9:15 PM CST
- Where
- Sumner County, 1 mi W of Argonia
- Rating
- F1
- Path length
- 2.5 mi
- Path width
- 150 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -97.333
Tornado mainly moved over open country shredding trees. However, one roof was completely destroyed.
Thunderstorm Wind, Sedgwick
- When
- May 12, 9:20 PM CST
- Where
- Sedgwick County, 8 mi W of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.900, -98.083
Thunderstorm Wind, Sedgwick
- When
- May 12, 9:30 PM CST
- Where
- Sedgwick County, 3 mi SW of Wichita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.650, -97.433
Hail, Sedgwick
- When
- May 12, 9:49 PM CST
- Where
- Sedgwick County, 1 mi W of Clearwater
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Hail, Sedgwick
- When
- May 12, 9:53 PM CST
- Where
- Sedgwick County, 5 mi NE of Viola
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Hail, Sedgwick
- When
- May 12, 9:55 PM CST
- Where
- Sedgwick County, 5 mi NE of Viola
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Hail, Sedgwick
- When
- May 12, 9:55 PM CST
- Where
- Sedgwick County, 8 mi NE of Viola
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -95.817
Hail, Sedgwick
- When
- May 12, 9:55 PM CST
- Where
- Sedgwick County, 5 mi NE of Viola
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.533, -95.817
Hail, Sedgwick
- When
- May 12, 10:02 PM CST
- Where
- Sedgwick County, 5 mi S of Goddard
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -95.817
Hail, Sedgwick
- When
- May 12, 10:04 PM CST
- Where
- Sedgwick County, 5 mi S of Goddard
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.300, -95.517
Thunderstorm Wind, Sedgwick
- When
- May 12, 10:16 PM CST
- Where
- Sedgwick County, 4 mi NW of Clearwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.200, -98.233
Hail, Sedgwick
- When
- May 12, 10:28 PM CST
- Where
- Sedgwick County, 4 mi N of Clearwater
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.217, -98.217
Hail, Sedgwick
- When
- May 12, 10:32 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.233, -98.017
Occurred in West Wichita.
Hail, Sedgwick
- When
- May 12, 10:36 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -97.983
Occurred in West Wichita.
Hail, Sedgwick
- When
- May 12, 10:40 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.217, -98.050
Occurred in East Wichita.
Hail, Sedgwick
- When
- May 12, 10:41 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.267, -98.017
Occurred at Central/Waco intersection.
Hail, Butler
- When
- May 12, 11:01 PM CST
- Where
- Butler County, 5 mi S of Andover
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -97.950
Flash Flood, Kingman
- When
- May 12, 11:55 PM CST to May 13, 2:00 AM CST
- Where
- Kingman County, 1 mi E of Norwich
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.283, -97.900
Highway 42 flooded 1 mile east of Norwich.
Hail, Reno
- When
- May 13, 12:31 AM CST
- Where
- Reno County, Hutchinson
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.167, -97.100
Hail, Kingman
- When
- May 13, 12:40 AM CST
- Where
- Kingman County, Cunningham
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -97.350
Hail, Kingman
- When
- May 13, 12:45 AM CST
- Where
- Kingman County, 1 mi SW of Penalosa
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -98.083
Hail, Reno
- When
- May 13, 1:21 AM CST
- Where
- Reno County, 5 mi E of Arlington
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.250, -96.933
Thunderstorm Wind, Sedgwick
- When
- May 13, 2:48 AM CST
- Where
- Sedgwick County, (Ict)wichita Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.650, -98.117
Flash Flood, Butler
- When
- May 13, 6:45 AM CST to 10:40 AM CST
- Where
- Butler County, 4 mi NE of Rose Hill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -98.017
Intersection SW150th/Santa Fe Lake Road flooded.
Flash Flood, Butler
- When
- May 13, 6:45 AM CST to 10:40 AM CST
- Where
- Butler County, 3 mi N of Augusta
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -98.333
Intersection SW40th/Hopkins Switch and SW40th/Ohio Street Roads both flooded.
Flash Flood, Butler
- When
- May 13, 6:45 AM CST to 10:40 AM CST
- Where
- Butler County, 4 mi NW of Rose Hill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -97.800
Intersection SW120th/County Line Road flooded. One vehicle stranded. Rescue in progress.
Hail, Wilson
- When
- May 13, 7:45 AM CST
- Where
- Wilson County, 3 mi S of Fredonia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -97.367
Thunderstorm Wind, Wilson
- When
- May 13, 7:45 AM CST
- Where
- Wilson County, Fredonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -97.517
Thunderstorm Wind, Wilson
- When
- May 13, 7:45 AM CST
- Where
- Wilson County, 3 mi S of Fredonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -97.583
Thunderstorm Wind, Montgomery
- When
- May 13, 7:46 AM CST
- Where
- Montgomery County, 3 mi NE of Cherryvale
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.533, -97.583
A large grain bin was flipped over 75 feet from it's original resting place.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$100,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
- Hail and Damaging Winds in Illinois, May 12, 200475 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391462, 5391463, 5391558, 5391464, 5391465, 5391559, 5391466, 5391467, 5391624, 5391468, 5390654, 5390655, 5390656, 5391560, 5390657, 5391565, 5390658, 5390659, 5391564, 5391562, 5391561, 5390660, 5391563, 5390661, 5390662, 5390663, 5390664, 5391625, 5391623, 5390665, 5390666, 5390667, 5390668, 5390669, 5390670, 5390671, 5390672, 5390673, 5390674, 5390675, and more.